General Practice 2022

Syrup Vick: what is it for, how to take it and side effects

Table of contents:

Syrup Vick: what is it for, how to take it and side effects
Syrup Vick: what is it for, how to take it and side effects
Anonim

Vick syrup is an expectorant remedy that contains guaifenesin in its composition, a substance that makes the phlegm more liquid and looser, facilitating its elimination, being indicated to help reduce cough with phlegm, which can be caused by respiratory illnesses such as flu or colds, for example.

This syrup can be found in pharmacies or drugstores in 120 mL bottles, with the name Vick Mel syrup and can be used by adults or children, according to medical indication.

In addition, this syrup may have another substance associated with it, dextromethorphan hydrobromide, a type of cough suppressant that helps relieve coughing, found under the name Vick syrup 44E.

What is it for

Vick syrup is indicated as an expectorant to relieve coughing up phlegm caused by colds or flu.

How to take it

Vick syrup should be taken orally, using the measuring cup provided in the package to measure out the correct amount of syrup.

How to use Vick syrup depends on the amount of guaifenesin present in its formula and includes:

1. Vick Honey Syrup 200 mg/12.5 mL

This syrup contains 200 mg of guaifenesin for every 12.5 mL of syrup, and doses are age dependent, which include:

  • Adults and children over 12 years old (over 43 kg): The recommended dose is 12.5 mL, which corresponds to 200 mg of guaifenesin, taken at every 4 hours. The maximum dose should not exceed 2400 mg per day;
  • Children aged 6 to 12 years (weighing 22 to 43 kg): the recommended dose is 8.31 mL, which corresponds to 132.96 mg of guaifenesin, taken every 4 hours. The maximum dose should not exceed 1200 mg per day;
  • Children from 2 to 6 years old (weighing from 12.5 to 21 kg): the recommended dose is 4.19 mL, which corresponds to 67.04 mg of guaifenesin, taken every 4 hours. The maximum dose should not exceed 600 mg per day.

Doses and duration of treatment with Vick Syrup should always be guided by the doctor according to the symptoms.

2. Children's Vick Syrup 200 mg/15 mL

This syrup contains 200mg of guaifenesin for every 15mL of syrup, and can be taken by children over 2 years of age or adults.

Recommended servings of Vick Children's Syrup include:

  • Adults and children over 12 years old (over 43 kg): The recommended dose is 15 mL, which corresponds to 200 mg of guaifenesin, taken every 4 hours. The maximum dose should not exceed 2400 mg per day;
  • Children from 6 to 12 years old (weighing from 22 to 43 kg): the recommended dose is 7.5 mL (half a measuring cup), which corresponds to 100 mg of guaifenesin, taken every 4 hours. The maximum dose should not exceed 1200 mg per day;
  • Children from 2 to 6 years old (weighing from 12.5 to 21 kg): the recommended dose is 5 mL (⅓ of the measuring cup), which corresponds to 66.7 mg guaifenesin, taken every 4 hours. The maximum dose should not exceed 600 mg per day.

Doses and treatment time with Vick Syrup should always be guided by the doctor according to the symptoms, individually.

3. Vick Syrup 44E

Vick Syrup 44E contains 200 mg of guaifenesin and 20 mg of dextromethorphan hydrobromide for every 15 mL of syrup, and can be used by adults or children over 6 years of age.

Recommended servings of Vick Syrup 44E include:

  • Adults and children over 12 years old (over 43 kg): the recommended dose is 15 mL of syrup, every 4 to 6 hours, up to the maximum of 6 doses per day;
  • Children from 6 to 12 years old (weighing 22 to 43 kg): the recommended dose is 7.5 mL of syrup, every 4 to 6 hours, up to a maximum of 6 doses per day.

It is important to follow the doctor's recommendations, taking the syrup in the recommended doses and for the duration of treatment established by the doctor.

Possible side effects

The most common side effects that may arise during treatment with Vick Syrup are nausea, vomiting, diarrhea, stomach pain, headache, drowsiness, dizziness or stone formation in the urinary tract.

Although rare, Vicks Syrup can cause allergic reactions with blistering of the skin and hives, so it is important to stop treatment and seek medical help immediately.

In addition, you should also seek medical help or the nearest emergency room if the person has symptoms of a severe allergy to Vicks Syrup, such as difficulty breathing, cough, chest pain, feeling of a closed throat, swelling in the mouth, tongue or face. Know how to identify the symptoms of a severe allergic reaction.

Who should not use

Vick Honey or Vick Children's Syrup should not be used by children under 2 years of age, and Vick 44E Syrup should not be used by children under 6 years.

Furthermore, these syrups should not be used by pregnant or breastfeeding women, by people who are allergic to guaifenesin or any other component of the syrup, or by people who have a chronic cough such as that caused by asthma, smoking, chronic bronchitis or emphysema, or if the cough is accompanied by excessive mucus.

Popular topic